Pennsylvania, 2017

Hail and Damaging Winds in Pennsylvania, September 5, 2017

September 5, 2017 · NWS CTP · 14 events in 5 counties and zones

A line of showers and thunderstorms developed in a moderately unstable airmass over south-central Pennsylvania, just ahead of an approaching cold front. This line of storms produced several reports wind damage from Franklin County eastward to Lancaster County, as well as a couple of severe hail reports in Lancaster County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of showers and thunderstorms developed in a moderately unstable airmass over south-central Pennsylvania, just ahead of an approaching cold front. This line of storms produced several reports wind damage from Franklin County eastward to Lancaster County, as well as a couple of severe hail reports in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 5, 9:51 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 5, 9:51 AM EST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
1051 AM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front will progress very slowly across the state during
the day today, bringing showers and some strong thunderstorms.
A deepening upper level trough will march east across the
commonwealth Wednesday into Thursday, leading to cooler than
normal temperatures and scattered showers. That will be followed
by a dry but cool weekend.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
More showers developing along the cold front which has not yet
passed through KBFD. Tough to pick out short wave/vort max
moving overhead on sat pics, but models do have some spin and
good lift is flaring up convection over the SW. Current sunshine
and good heating in the SE are all in line with going fcst. have
only tweaked the POPs and wx grids slightly. Temps seem pretty
solid as well. Dewpoints were too low in the NW where the front
has yet to pass. Storms still expected to get worst in the SE,
as RAP

Prev...
Remnants of earlier convection sliding off to the NE early this
morning. But additional convection continues off to the west and
SW ahead of slowly approaching cold front. This front will
continue to be the focus for showers/thunderstorms today - with
convection strengthening midday over central and southern
mountains and becoming strong to severe as it shifts to the
Susq Valley. Trough digging over the Great Lakes/Ohio Valley
will keep strongest mid-level flow (~70kts) aligned over the
front. Best deep-layer shear and heating begins in a corridor
over the Susq Valley stretching to the NE, which looks to be
enough to strengthen convection enough to justify a Slight Risk
there.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
The upper flow gradually backs to the southwest on Wednesday
helping to slow the cold front to a crawl with an area of
anafrontal rain blossoming and moving NE across the southeast
part of the region Tuesday night into Wednesday - gradually
shifting eastward Wed night. The clouds and rain showers will
keep temps below normal during this period.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Would expect most of the showers and storms to be out of the
area Thursday, but still some chance of a shower across the
north into Friday morning as the upper level trough finally
swings across.

Large high builds into the area for next weekend. Weather looks
to be dry but temps will remain on the cool side.

After that, heading into early next week, interaction between
the departing high pressure area and Hurricane Irma will
determine the track it will take as it approaches the U.S East
Coast. Still quite a wide variation of solutions forecast by
longer term guidance after it slides by the northern Bahamas, so
stay tuned for now.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
STill some thunder lingering over BFD as the cold front has not
yet passed there - wind still from the SW dewpoint 63F.
SHRA/TSRA already flaring up over SWrn PA and zipping very
quickly to the ENE - these should begin to affect JST/AOO/UNV
within the next hour or two and IPT not long after that. MDT/LNS
have sfc-based cu already developing as the temps are getting
into the m70s. High clouds should keep the heating rather slow -
but cu will likely become TSRA around or shortly after 18Z in
the SE. Will add some timing for TS in the TAFs, but still keep
it rather broadbrushed for now - esp with the speed of the cells
being so quick.

Prev..
Ceiling reductions are mainly at BFD as the progression of the
southern end of the line of showers has stalled. However as of
the 12Z radar showers continue to spread slowly into central
PA. Expect some SHRA at JST and then at AOO and UNV by mid
morning. These showers will make there way east and will
encompass much of NW half of CWA. These spread into central and
SE portions on Tue as numerous showers and scattered
thunderstorms impact those regions as the front stalls nearby.
The line will strengthen through the SE this afternoon bringing
SHRA and TSRA to the Eastern TAF sites between 18Z and 00Z. Have
left TSRA out of the TAFS due to timing however MDT and LNS
could see periods of IFR from TSRA late this afternoon.

After frontal passage some showers should linger this evening
into the overnight hours.

.Outlook...
Wed...Reductions poss in SHRA - mainly NW mtns and east of Susq
River.

Thu/Fri...Widespread MVFR north. VFR elsewhere. Sct showers
mainly north.

Sat...No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...RXR
NEAR TERM...Dangelo/RXR
SHORT TERM...RXR
LONG TERM...Gartner/RXR
AVIATION...Dangelo/Ceru
Hazardous weather outlook, Sep 5, 2:26 PM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
326 PM EDT Tue Sep 5 2017

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-061930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
326 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-061930-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
326 PM EDT Tue Sep 5 2017

...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any significant weather or damage to
the NWS through normal reporting methods.

In the hours before

Special weather statement, Sep 5, 1:52 PM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
252 PM EDT TUE SEP 5 2017

PAZ026>028-034>036-056-063-064-051930-
Perry PA-Bedford PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA-
Juniata PA-Huntingdon PA-Mifflin PA-
252 PM EDT TUE SEP 5 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...ADAMS...
HUNTINGDON...FRANKLIN...MIFFLIN...JUNIATA...FULTON...CUMBERLAND...AND
PERRY COUNTIES UNTIL 330 PM EDT...

At 252 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Doylesburg to Berkeley Springs. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Carlisle, St.
Thomas, Plainfield, Wayne Heights, Ickesburg, Fort Loudon, Locust
Grove, Barnes Gap, Mercersburg, New Bloomfield, Guilford, Willow
Hill, Big Cove Tannery, Rockhill Furnace, Big Spring State Park and
Spruce Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3972 7849 4051 7766 4058 7706 3972 7744
TIME...MOT...LOC 1852Z 239DEG 41KT 4023 7771 3962 7824

CR

The radar

The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 5, 2:35 PM EST
Where
Franklin County, 1.27 mi E of Greencastle
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.783, -77.726

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Leitersburg Road in Greencastle.

Thunderstorm Wind, Franklin

When
September 5, 2:40 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
56 kt (64 mph) measured gust
Reported by
Social Media
Coordinates
39.790, -77.730

A wind gust of 65 mph was measured in Greencastle.

Thunderstorm Wind, Franklin

When
September 5, 2:50 PM EST
Where
Franklin County, 2.03 mi S of Zullinger
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.741, -77.633

A severe thunderstorm producing winds estimated near 60 mph knocked down large trees onto Marsh Road.

Thunderstorm Wind, Adams

When
September 5, 3:00 PM EST
Where
Adams County, 0.33 mi SW of Cashtown
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.876, -77.374

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Cashtown.

Thunderstorm Wind, Adams

When
September 5, 3:00 PM EST
Where
Adams County, 0.87 mi SE of Cashtown
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
39.870, -77.360

A wind gust of 70 mph was measured near Cashtown in Adams County.

Thunderstorm Wind, York

When
September 5, 3:29 PM EST
Where
York County, 1.04 mi NE of West York
Measured
70 kt (81 mph) estimated gust
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
39.960, -76.755

A severe thunderstorm producing straight-line winds estimated near 80 mph snapped several trees and knocked down eight poles in York and West York.

Thunderstorm Wind, York

When
September 5, 3:30 PM EST
Where
York County, 0.07 mi NNW of Grangeville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.781, -76.971

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Parkville.

Thunderstorm Wind, Lancaster

When
September 5, 3:43 PM EST
Where
Lancaster County, 0.47 mi NNW of Columbia
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.037, -76.502

A severe thunderstorm producing winds estimated near 70 mph knocked down numerous trees and wires in Columbia.

Thunderstorm Wind, Lebanon

When
September 5, 3:55 PM EST
Where
Lebanon County, 1.5 mi NW of Palmyra
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
40.316, -76.598

A severe thunderstorm producing winds estimated near 60 mph knocked down trees adn wires in North Palmyra.

Thunderstorm Wind, Lancaster

When
September 5, 4:00 PM EST
Where
Lancaster County, 2.23 mi NNW of Klinesville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.080, -76.517

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Iron Bridge Road north of Columbia.

Hail, Lancaster

When
September 5, 4:15 PM EST
Where
Lancaster County, 0.7 mi WNW of Centerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.075, -76.411

A severe thunderstorm produced quarter-sized hail near Landisville.

Thunderstorm Wind, Lancaster

When
September 5, 4:15 PM EST
Where
Lancaster County, 1.86 mi ENE of Hamilton Park
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.042, -76.289

A severe thunderstorm producing winds estimated near 60 mph knocked down large trees in East Lancaster.

Thunderstorm Wind, Lancaster

When
September 5, 4:16 PM EST
Where
Lancaster County, 0.95 mi NNE of Hamilton Park
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.042, -76.312

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree onto a townhouse in Lancaster.

Hail, Lancaster

When
September 5, 4:29 PM EST
Where
Lancaster County, 0.84 mi N of Hamilton Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.042, -76.322

A severe thunderstorm produced golf ball sized hail in Lancaster.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715518, 715520, 714979, 714980, 715523, 715506, 715507, 715508, 715510, 715512, 714977, 715515, 715516, 714978.